Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Turing bifurcation in nonlinear competition models with delay


Authors: S. Roy Choudhury and C. Fosser
Journal: Quart. Appl. Math. 54 (1996), 33-61
MSC: Primary 35B32; Secondary 35K57, 35Q80, 80A30, 92D25
DOI: https://doi.org/10.1090/qam/1373837
MathSciNet review: MR1373837
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Turing instability in reaction-diffusion and predator-prey models including diffusion and Volterra-type distributed delays in the interspecies interaction terms is considered. For general functional forms of the reaction terms/prey birth rate-predator death rate, and delays modeled by the ``weak'' generic kernel $ a \exp\left( - aU \right)$ and the ``strong'' generic kernel $ {a^2}U \exp\left( - aU \right)$, the necessary and sufficient conditions for Turing instability are derived and are found to be significantly different from the classical conditions with no delay. The structure of the resulting Turing space, where steady states may be diffusionally driven unstable initiating spatial patterns, is delineated for four specific models, and compared to the corresponding regimes in the absence of delay. An alternative bifurcation-theoretic derivation of the boundary of the Turing-unstable domain is also presented.


References [Enhancements On Off] (What's this?)

  • [1] A. M. Turing, The chemical basis of morphogenesis, Philos. Trans. Roy. Soc. London 237, 37-72 (1952)
  • [2] C. W. Wardlaw, Evidence relating to the diffusion-reaction theory of morphogenesis, New Phytol. 64, 39-48 (1955)
  • [3] H. G. Othmer and L. E. Scriven, Instability and dynamic pattern in cellular networks, J. Theoret. Biol. 32, 507-537 (1971)
  • [4] L. A. Segel and J. L. Jackson, Dissipative structure: An explanation and an ecological example, J. Theoret. Biol. 37, 545-559 (1972)
  • [5] A. Gierer and H. Meinhardt, A theory of biological pattern formation, Kybernetik 12, 30-39 (1972)
  • [6] A. Gierer, Generation of biological patterns and form, Progr. Biophys. Molec. Biol. 27, 1-47 (1981)
  • [7] H. Meinhardt, Models of Biological Pattern Formation, Academic Press, New York, 1982
  • [8] M. I. Granero, A. Porati, and D. Zanacca, A bifurcation analysis of pattern formation in a diffusion governed morphogenetic field, J. Math. Biol. 4, 21-27 (1977)
  • [9] J. P. Keener, Activators and inhibitors in pattern formation, Stud. Appl. Math. 59, 1-23 (1978)
  • [10] L. A. Segel, Taxes in ecology and cell biology, Mathematical Ecology (S. A. Levin and T. Hallan, eds.), Springer-Verlag, Berlin, 1984, pp. 407-424
  • [11] J. Smoller, Shock Waves and Reaction-Diffusion Equations, Springer-Verlag, Berlin, 1983
  • [12] F. Rothe, Global Solutions of Reaction-Diffusion Systems, Springer-Verlag, Berlin, 1984
  • [13] P. C. Fife, Mathematical Aspects of Reacting and Diffusing Systems, Springer-Verlag, New York, 1979; E. Conway, Diffusion and predator prey interaction, in Partial Differential Equations and Dynamical Systems (W. E. Fitzgibbon, ed.), Pitman, Boston, 1984, pp. 85-133
  • [14] J. D. Murray, A prepattern formation mechanism for animal coat markings, J. Theoret. Biol. 88, 161-199 (1981); J. D. Murray, On pattern formation mechanisms for lepidopteran wing patterns and mammalian coat markings, Philos. Trans. Roy. Soc. London Ser. B. 295, 473-496 (1981); J. D. Murray, Parameter space for Turing instability in reaction-diffusion mechanisms: A comparison of models, J. Theoret. Biol. 98, 143-163 (1982)
  • [15] M. Mimura and J. D. Murray, On a diffusive predator-prey model which exhibits patchiness, J. Theoret. Biol. 75, 249-262 (1978)
  • [16] J. Bard. A model for generating aspects of zebra and other mamallian coat patterns, J. Theoret. Biol. 93, 363-385 (1981); A. Hunding, Bifurcations of nonlinear reaction-diffusion systems in prolate spheroids, J. Math. Biol. 17, 223-239 (1983)
  • [17] H. C. Schaller and H. Bodenmüller, Neurohormones and Their Functions in Hydra, Neurosecretion: Molecules, Cells, Systems (D. S. Farner and K. Lederle, eds.), Plenum, London, 1982, pp. 381-390; W. Kemmner, A model for head regeneration in hydra, Differentiation 26, 83-90 (1984)
  • [18] L. Edelstein and L. A. Segel, Growth and metabolism in mycelial fungi, J. Theoret. Biol. 104, 187-210 (1983); G. Mitchison, A model for vein formation in higher plants, Proc. Roy. Soc. London Ser. B. 207, 79-109 (1980)
  • [19] S. A. Levin and L. A. Segel, Pattern generation in space and aspect, SIAM Review 27, 45-67 (1985)
  • [20] J. D. Murray, Mathematical Biology, Springer-Verlag, Berlin, 1989
  • [21] L. Edelstein-Keshet, Mathematical Models in Biology, Random House, New York, 1988
  • [22] N. MacDonald, Time lags in biological models, Lecture Notes in Biomathematics, vol. 27, Springer-Verlag, Berlin, 1978
  • [23] J. M. Cushing, Integrodifferential equations and delay models in population dynamic, Lecture Notes in Biomathematics, vol. 20, Springer-Verlag, Berlin, 1977
  • [24] S. Roy Choudhury, On bifurcations and chaos in predator-prey models with delay, Chaos, Solitons and Fractals, vol. 2, 1992, pp. 393-409
  • [25] J. Hale, Theory of Functional Differential Equations, Springer-Verlag, Berlin, 1977; T. Vogel, Systèmes Evolutifs, Gautier-Villars, Paris, 1965
  • [26] N. MacDonald, Time delay in prey-predator models, Math. Biosciences, vol. 28, 1976, pp. 321-330; N. MacDonald, Time delay in prev-predator models, II. Bifurcation theory, Math. Biosciences, vol. 33, 1977, pp. 227-234
  • [27] M. Farkas, Stable oscillations in a predator-prey model with time lag, J. Math. Anal. Appl. 102, 175-188 (1984)
  • [28] T. Myint-U and L. Debnath, Partial Differential Equations, North-Holland, New York, 1987
  • [29] R. K. Dodd, J. C. Eilbeck, J. D. Gibbon, and H. C. Morris, Solitons and Nonlinear Wave Equations, Academic Press, London, 1982

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 35B32, 35K57, 35Q80, 80A30, 92D25

Retrieve articles in all journals with MSC: 35B32, 35K57, 35Q80, 80A30, 92D25


Additional Information

DOI: https://doi.org/10.1090/qam/1373837
Article copyright: © Copyright 1996 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website